Montana, 2011

Flooding in Montana, May 20 to 31, 2011

May 20 to 31, 2011 · NWS BYZ · 13 events in 12 counties and zones

A Pacific low moved into the four corners region on the 17th and migrated northeast into the Dakotas through the 22nd, bringing another round of heavy precipitation aided by a tap of Gulf of Mexico moisture. Another system passed to the south on the 23rd and 24th, continuing the precipitation across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$14 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A Pacific low moved into the four corners region on the 17th and migrated northeast into the Dakotas through the 22nd, bringing another round of heavy precipitation aided by a tap of Gulf of Mexico moisture. Another system passed to the south on the 23rd and 24th, continuing the precipitation across the area. A new all-time daily precipitation record for Billings was set on May 24th. These two systems brought a total of 4 to 7 inches of precipitation to the area through the 25th. From May 29th through May 31st, another Pacific storm system moved northeast through the Billings Forecast Area, producing a half inch to 2 inches of precipitation across the area. A few areas received close to 3 inches of precipitation. The culmination of precipitation events resulted in historic flooding across the Billings Forecast Area. The monthly precipitation for May resulted in the wettest May ever recorded in Billings.

Widespread, severe flooding occurred across the entire Billings Forecast Area. Many roads and bridges were damaged or washed out across the area, including closure of I-90 between Livingston and Springdale eastbound lanes. The Montana Department of Transportation alone estimated over $36 million in damage to state and federal highways across the state of Montana. Hundreds of homes and trailers and multiple businesses experienced flood damage. There was damage to flood control dams. On May 19th, Montana Governor Brian Schweitzer declared an emergency for the state. In addition, the Governor requested that the President declare a major disaster for the State of Montana on June 1st, as a result of substantial widespread flooding. Governor Schweitzer deployed the Montana National Guard in Roundup and Crow Agency to help with flood response efforts May 28th and 29th. Flood emergencies were declared by the Governor for all but three counties in the Billings Forecast area. Emergency declarations included the Crow Reservation in Big Horn County. There were two fatalities, an elderly woman in Boyd in Carbon County fell into a flooded ditch and was swept away, and a man from Huntley in Yellowstone County was killed on an excavator when flooding from Pryor Creek overtook him. Multiple Emergency Operation Centers and Incident Commands were set up across the area, including in Billings in Yellowstone County, and in Park County to coordinate flood relief and response efforts.

A persistant upslope northeast flow into the region resulted in another round of locally heavy rainfall again on May 29-30th. An additional 1-2 inches of rainfall were noted, especially for the Beartooth and Big Horn Mountain foothill areas. This resulted in prolonged or even renewed flooding in some locations through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 20, 5:43 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, May 20, 5:43 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
643 AM MDT FRI MAY 20 2011

.SHORT TERM...VALID FOR TDY AND SAT...

UPDATED FORECAST TO ADD MIX OF RAIN AND SNOW TO THE FOOTHILLS
ABOVE 5000 FEET...WITH A DUSTING OF ACCUMULATION. REPORT FROM
SOUTHERN SWEET GRASS COUNTY AROUND MCLEOD INDICATING MIX OF RAIN
AND SNOW AT 5200 FEET WITH A HALF INCH OF ACCUMULATION. WEB CAM
NEAR ROSCOE SHOWING A SOLID DUSTING OF SNOW THERE AS WELL. BASED
ON RAWS STATIONS IN THE 6500-7000 FOOT ELEVATIONS LIKELY SEEING 4
TO 8 INCH TYPE ACCUMULATIONS IN THE 6000-8000 FOOT RANGE ACROSS
THE BEARTOOTH...ABSAROKA...PRYOR AND BIG HORN MOUNTAINS THIS
MORNING. COLE CREEK SNOTEL IS NOW UP TO A FOOT OF NEW SNOW AND
STILL LOOKING AT 1 TO 2 FEET OF NEW SNOW BY THE TIME SNOW ENDS IN
THE HIGHER ELEVATIONS OF THE SOUTHERN MOUNTAINS. ALSO SENT A
PRELIMINARY LIST OF PRECIPITATION TOTALS RECEIVED SO FAR. CHAMBERS

PREVIOUS DISCUSSION...NO CHANGES TO THE FLOOD WATCH AND WINTER
STORM WARNINGS THIS MORNING. CONTINUE TO MONITOR PRECIPITATION
ACCUMULATIONS AND AREA RIVER GAGES FOR POSSIBLE FLOOD WARNINGS
THIS MORNING. SAW HEAVY RAINFALL OVER A BROAD AREA LAST
EVENING...BUT HAD A BREAK OVERNIGHT OVER SOME AREAS. HEAVIEST
PRECIPITATION CURRENTLY IS ALONG THE BEARTOOTH/ABSAROKA FOOTHILLS
WHERE RAINFALL RATES OF .15 TO .20 INCHES PER HOUR ARE OCCURRING.
PRECIPITATION DIDN'T GET GOING IN THESE AREAS UNTIL LATE LAST
EVENING SO JUST NOW GETTING CLOSE TO AN INCH OF ACCUMULATION.
SNOWFALL IS OCCURRING DOWN TO AROUND 7000 FEET IN THESE
AREAS...WITH ACCUMULATIONS ABOVE 8000 FEET AROUND 9 INCHES SINCE
LATE LAST EVENING. THE HEAVIEST PRECIPITATION REPORT SO FAR CAME
IN FROM A GAGE ALONG LITTLE GOOSE CREEK IN THE BIG HORN FOOTHILLS
REPORTING 2.26 INCHES OF PRECIPITATION IN THE PAST 24 HOURS. A
GAGE ON BIG GOOSE CREEK NEARBY RECORDED 1.3 INCHES...AND TIE CREEK
SNOWTEL RECORDED 1.4 INCHES WITH 7 INCHES OF SNOW AT AROUND 7000
FEET IN ELEVATION. WATCHING RIVER GAGE READINGS CLOSELY IN THESE
AREAS THIS MORNING. SOME ARE SHOWING SHARP RISES INCLUDING LITTLE
AND BIG GOOSE CREEKS...AND THE TONGUE AND POWDER RIVER COMING OUT
OF THE EASTERN BIG HORN MOUNTAINS. HOWEVER SO FAR NOTHING IS
POSING A FLOOD THREAT. CONCERNED THOUGH THAT THE LOWER ELEVATION
SNOWFALL OVERNIGHT (UNDER 8000 FEET) WILL MELT QUICKLY TODAY AS
TEMPERATURES GET TO AROUND 40 DEGREES AND ADD TO THE ON GOING
HEAVY PRECIPITATION. FOLKS IN THE FOOTHILLS OF AREA MOUNTAINS NEED
TO BE ESPECIALLY ALERT TO SWIFT AND RISING WATERS TODAY. CURRENTLY
SEEING A TREND TOWARD HEAVIER PRECIPITATION AS A JET STREAK MOVES
INTO EASTERN WYOMING WITH A BROAD AREA OF HEAVY RAINFALL AHEAD OF
IT. MODELS HAVE TRENDED THE STRONGER MOISTURE ADVECTION NORTHWARD
OVER THE PAST 24 HOURS...PUSHING IT NORTH OF THE EASTERN ZONES BY
MID DAY BUT BENDING IT TO THE SOUTH OVER WESTERN PORTIONS OF THE
FORECAST AREA THROUGH MUCH OF THE WEEKEND. AS A RESULT EXPECT THE
HEAVIEST PRECIPITATION TO BE WEST OF A FORSYTH TO CROW AGENCY LINE
OVER THE NEXT 36 HOURS. WILL SEE SOME AREAS OF HEAVY RAIN TO THE
EAST OF THIS LINE THIS MORNING AHEAD OF THE INCOMING JET
STREAK...BUT DRY SLOTTING WILL SPREAD OVER THIS AREA THIS
AFTERNOON THROUGH TONIGHT WITH MAINLY SCATTERED SHOWER ACTIVITY
AND ISOLATED THUNDERSTORMS. WESTERN AREAS WILL SEE PERIODS OF
HEAVY RAIN DUE TO ISENTROPIC LIFT AND UPSLOPE LOW LEVEL FLOW INTO
AREA MOUNTAINS. EXPECT 1 TO 3 INCHES OF ADDITIONAL PRECIPITATION
FROM THIS MORNING THROUGH THE DAY SATURDAY WITH THE HEAVIER
AMOUNTS WEST OF THE FORSYTH TO CROW AGENCY LINE. FOOTHILLS
LOCATIONS COULD SEE MUCH HEAVIER ACCUMULATIONS.

STILL EXPECT SNOW ACCUMULATIONS TO DIMINISH FOR THE BIG HORN
MOUNTAINS THIS AFTERNOON AS DRY SLOTTING AND WARMER AIR MOVE INTO
THAT AREA. AS A RESULT WILL KEEP ENDING TIME FOR THE WINTER STORM
WARNING AT NOON TODAY. THE BEARTOOTH ABSAROKA UPSLOPE FLOW WILL
KEEP THE HEAVY SNOW POTENTIAL GOING THERE THROUGH TONIGHT.

WRAP AROUND FLOW ON SATURDAY AND SATURDAY NIGHT WILL KEEP POPS
HIGH OVER WESTERN AND CENTRAL ZONES. EASTERN ZONES WILL SEE
INCREASING PRECIPITATION CHANCES AS WRAP AROUND BEGINS TO IMPACT
THAT AREA LATE IN THE DAY SATURDAY.TEMPERATURES WILL REMAIN
BELOW AVERAGE TODAY AND SATURDAY. AREAS WITH SUSTAINED
PRECIPITATION WILL ONLY GET INTO THE LOWER 50S...WHILE EASTERN
ZONES WHERE DRY SLOT DEVELOPS SHOULD SEE LOWER 60S FOR HIGHS.
FOOTHILLS AREAS WILL REMAIN MAINLY IN THE 40S TODAY AND SATURDAY.
GUSTY NORTH TO NORTHWEST WINDS WILL MAKE TEMPERATURES FEEL COLDER
THAN FORECAST HIGHS.

THE THREAT FOR FLOODING WITH THIS SYSTEM REMAINS HIGH AND PERSONS
IN LOW LYING AND FLOOD PRONE AREAS SHOULD REMAIN ALERT TO RISING
WATER LEVELS. SHOULD HIGH WATER BE NOTED DO NOT WAIT FOR A FLOOD
WARNING TO EVACUATE...MOVE TO HIGHER GROUND. CHAMBERS

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

THE CWA WILL SEE LINGERING SHOWERS ON SUNDAY AS THE UPPER LOW
EXITS THE REGION. THE NEXT UPPER-LEVEL TROUGH WILL MOVE ONSHORE
MONDAY. THIS FEATURE WILL TRACK TO THE SOUTH OF THE CWA THROUGH
MID-WEEK. FORCING FOR ASCENT APPEARS DISORGANIZED DURING THIS
TIME. HOWEVER...THIS WARRANTS GENERALLY CHANCE OR LOWER POPS. A
BRIEF PERIOD OF RIDGING WILL OCCUR ON THURSDAY BEFORE THE FLOW
ALOFT TURNS ZONAL. A THIRD DISTURBANCE WILL MOVE ACROSS THE
REGION ON FRIDAY. NELY LOW-LEVEL FLOW WILL KEEP TEMPERATURES
BELOW AVERAGE THROUGH MOST OF NEXT WEEK. TEMPERATURES WILL RETURN
TO NEAR NORMAL LATE IN THE WEEK. BRS

&&

.AVIATION...

WIDESPREAD PRECIPITATION WILL CONTINUE TO IMPACT THE FORECAST
AREA TODAY. LOCATIONS EAST OF KBIL...INCLUDING KMLS AND
KBHK...WILL LIKELY SEE A BREAK FROM PRECIP THIS AFTERNOON THROUGH
EARLY SATURDAY. EXPECT MVFR/IFR CONDITIONS TODAY. HEAVIER SHOWERS
WILL PRODUCE PERIODS OF LIFR CONDITIONS. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 053 045/055 044/062 046/056 043/052 042/059 042/064
    +/R +9/T    95/T    46/T    54/W    32/W    12/W
LVM 048 041/058 038/064 042/057 041/052 037/059 039/061
    +/R 99/T    66/T    56/T    65/W    43/W    13/W
HDN 055 046/055 045/062 047/059 043/054 042/061 043/066
    +/R 99/T    96/T    45/T    54/W    32/W    12/W
MLS 059 048/063 047/059 049/054 042/056 042/061 044/065
    +/T 66/T    77/T    43/T    32/W    22/W    12/W
4BQ 058 044/060 046/059 047/057 041/054 040/059 043/064
    6/T 57/T    66/T    45/T    33/W    32/W    12/W
BHK 059 047/062 047/061 047/051 039/055 039/058 042/061
    +/T 56/T    76/T    42/T    22/W    22/W    12/W
SHR 055 042/057 042/061 044/057 043/053 038/057 040/063
    7/T 98/T    85/T    46/T    64/W    43/W    12/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR ZONES
      28>42-56>58-63>66.
     WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT SATURDAY ABOVE
      8000 FEET FOR ZONE 67.
WY...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR ZONE 99.
     WINTER STORM WARNING IN EFFECT UNTIL NOON MDT TODAY ABOVE
      8000 FEET FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 20, 3:31 AM MST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
431 AM MDT FRI MAY 20 2011

MTZ028>042-056>058-063>068-WYZ098-099-211045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
431 AM MDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

UP TO 2 INCHES OF RAIN HAS FALLEN OVER THE AREA IN THE PAST 24
HOURS...WITH WIDESPREAD ACCUMULATIONS AROUND AN INCH REPORTED. ADDITIONAL
ACCUMULATIONS OF 1 TO 3 INCHES IS EXPECTED THROUGH SATURDAY...WITH
THE HEAVIEST ACCUMULATIONS EXPECTED WEST OF A FORSYTH TO CROW
AGENCY LINE. NORTHERN FOOTHILLS OF THE
BEARTOOTH...ABSAROKA...PRYOR AND BIG HORN MOUNTAINS COULD SEE
SIGNIFICANTLY HEAVIER ACCUMULATIONS.

THE THREAT FOR FLOODING WITH THIS SYSTEM REMAINS HIGH AND PERSONS
IN LOW LYING AND FLOOD PRONE AREAS SHOULD REMAIN ALERT TO RISING
WATER LEVELS. FOOTHILLS LOCATIONS ARE PARTICULARLY VULNERABLE TO
FAST RISES ON STREAMS AND CREEKS AND RESIDENTS THERE SHOULD REMAIN
ALERT FOR RISING WATER. SHOULD HIGH WATER BE NOTED DO NOT WAIT
FOR A FLOOD WARNING TO EVACUATE...MOVE TO HIGHER GROUND.

IN ADDITION TO THE HEAVY RAINFALL...HEAVY WET SNOW IS FALLING OVER
THE NORTHEAST SLOPES OF THE BEARTOOTH...ABSAROKA AND BIG HORN
MOUNTAINS ABOVE 8000 FEET. ONE TO TWO FEET OF SNOW ACCUMULATION
CAN BE EXPECTED IN THESE AREAS BY EARLY SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THIS STORM SYSTEM WILL LINGER OVER PORTIONS OF EASTERN MONTANA
INTO EARLY NEXT WEEK. FLOODING WILL BE POSSIBLE WELL IN TO NEXT
WEEK AS THE HEAVY PRECIPITATION FUNNELS THROUGH CREEKS AND
STREAMS INTO LARGER RIVERS. PERSONS WITH INTERESTS NEAR WATERWAYS
OR LOW LYING AREAS SHOULD CONTINUE TO MONITOR LOCAL FORECASTS
CLOSELY FOR IMPORTANT FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Fallon

When
May 20, 8:00 AM MST to May 26, 11:00 AM MST
Where
Fallon County, 9.97 mi NE of Webster to 22.7 mi NNW of Ollie
Cause
Heavy Rain
Property damage
$375,000
Reported by
County Official
Coordinates
46.148, -104.098

Significant small stream flooding across much of Fallon County. Numerous roads closed and eventually washed out with additional damage reported to several bridges. Water breached a small dam and a couple private holding ponds in the region. Significant erosion threatened the Waste Water Treatment Plant in Baker. Significant flooding reported on O'Fallon Creek where one spotter reported the highest levels on the stream in at least 58 years with over a foot of water covering much of their farmland. At the Boxelder and Horse Creek confluence, flood waters rushed over dikes and into hayfields. Floodwaters surrounded one house in that region. Damage estimates based on FEMA reviews and Individual Assistance approvals.

Flood, Carter

When
May 20, 8:00 AM MST to May 27, 11:00 AM MST
Where
Carter County, 15.37 mi SE of Albion to 2.22 mi ESE of Mill Iron
Cause
Heavy Rain
Property damage
$320,000
Reported by
County Official
Coordinates
45.013, -104.072

Record to near record flooding reported on rivers and streams across Carter County. A total of 10 homes were reported as damaged by floodwaters. Damage estimates were based on FEMA reports and Individual Assistance approvals. On Boxelder Creek, at it's highest levels, water was flowing across Highway 277 between Hammond and Ridgeway and across Highway 323 (3 miles north of Belltower) about a half mile wide in spots. On the Little Missouri River, record flooding was reported. Significant flooding noted in the Albion area where one individual had to be rescued as floodwaters surrounded their house. Two dams also breached due to the high waters. Widespread farmland flooding occurred along Thompson Creek in southern Carter County between Ridge and Alzada. Significant erosion and flooding occurred along numerous small stream tributaries all across the county due to the rapid rainfall rates, resulting in considerable damage to county roads. At one point, Hammond Road between Hammond and where it intersects Highway 323 just northeast of Ridgeway was flooded in 7 different places.

Flood, Carbon

When
May 20, 2:00 PM MST to May 26, 9:00 AM MST
Where
Carbon County, 9.35 mi S of Washoe to 1.56 mi N of Warren
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
County Official
Coordinates
45.017, -109.234

Significant flooding occurred on creeks and streams across Carbon County with numerous county roads flooded, closing roads and resulting in significant damage. Emergency Travel only was advised at one point due to the severity of the flooding. Specifically, Rock Creek flooded, resulting in adjacent lowland flooding and closure of Grape Vine Road near Fromberg. Creeks were running out of their banks from the Beartooth Foothills between McLeod and Red Lodge, as well as tributaries of the Clarks Fork of the Yellowstone River from Belfry to Bridger. Five Mile Creek flooded and washed out the bridge on East Pryor Road between Edgar and Pryor. Blue Water Creek east of Bridger flooded and washed out a county road as well. The heavy rainfall also resulted in water running over the spillway at Cooney Dam. This resulted in several homes flooded along Red Lodge Creek.

On May 25th, significant flooding was reported in the town of Joliet as debris backed up Rock Creek resulting in evacuations. At the peak of this flooding, Highway 212 was closed from Rockvale to Red Lodge as 18 inches of water was reported on Highway 212 through the town of Joliet. Fifty homes flooded in the area and seven people, mainly elderly, had to leave with the assistance of the fire and sheriffs offices. The Joliet Motel reported a foot of water in each of their rooms.

In addition, an 84-year-old woman drowned after she fell into a flooded ditch near her house. She was going to get her newspaper when she slipped and fell. The woman was swept a short distance downstream from her house near Boyd, where authorities found her body.

Damage estimates based on FEMA reviews and Individual Assistance approvals.

Flood, Stillwater

When
May 20, 2:00 PM MST to May 30, 8:00 AM MST
Where
Stillwater County, 10.63 mi NNW of Rapelje to 6.99 mi NNE of Wheat Basin
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
County Official
Coordinates
46.100, -109.389

Significant flooding occurred all across Stillwater County, including streams and creeks emerging from the Beartooth Foothills. This resulted in numerous road closures and significant damage in spots to rural roads. Specifically; Whitebird, Benbow, and the Stillwater River roads were closed. During the height of the flooding, a couple of families were stranded by the flood waters. A bridge was washed out on Whitebird Creek. Subsequent flooding on the Stillwater River was observed the May 24-25th. Damage estimates based on FEMA reviews and Individual Assistance approvals.

Flood, Sweet Grass

When
May 20, 2:00 PM MST to May 27, 8:00 AM MST
Where
Sweet Grass County, 11.8 mi WSW of Melville to 12.87 mi NNE of Greycliff
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
Emergency Manager
Coordinates
46.038, -110.179

Significant flooding occurred on creeks and streams across Sweet Grass County resulting in widespread lowland flooding and numerous county roads flooded, closing roads and resulting in significant damage. Numerous bridges also washed out. Specifically, Upper Deer, Lower Deer, Bridger, Sweet Grass, Big Timber and Otter Creeks Flooded. Specific roads flooded include; Anderson, Lower Sweet Grass, Mendinhaul, and Windsor Loop. At the height of the flooding, water was overtopping Interstate 90 from Mile Post 376 to 377. Damage estimates based on FEMA reviews and Individual Assistance approvals.

Flood, Custer

When
May 20, 7:00 PM MST to May 31, 8:00 AM MST
Where
Custer County, 9.03 mi N of Knowlton to 33.36 mi WNW of (Mls)wiley Fld Miles
Cause
Heavy Rain
Property damage
$1.1 million
Reported by
County Official
Coordinates
46.479, -105.110

Significant flooding occurred on creeks and streams across Custer County with numerous county roads flooded, closing roads and resulting in significant damage. At the height of the flooding, emergency only travel was advised due to the magnitude of the event. The Powder River near Locate rose above flood stage from May 10th through May 23rd. The river crested four times at 11.29 feet, 11.70 feet, 11.27 feet and 9.28 feet on the 10th, 21st, 22nd and 23rd respectively. In addition, Pumpkin Creek was reported to be flowing over Highway 59 southeast of Miles City. Pumpkin Creek had a record crest of 13.98 feet on May 20th and 21st. The Yellowstone River at Miles City went above flood stage from May 22nd through May 29th. The river crested at 14.74 feet on the 24th and 14.53 feet on the 29th. The Tongue River at Miles City rose above flood stage from May 11th through May 23rd and crested at a record 13.99 feet on May 21st. Damage estimates based on FEMA reviews and Individual Assistance approvals.

Flood, Big Horn

When
May 21, 12:00 AM MST to May 31, 11:59 PM MST
Where
Big Horn County, 3.92 mi E of Big Horn Wye to 5.35 mi SSW of Kuehn
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
Law Enforcement
Coordinates
45.740, -107.450

From May 21st and even continuing into the month of June, extensive severe flooding occurred across Big Horn County from the Little Bighorn and Bighorn Rivers, as well as creeks and streams. An Incident Command Center was set up in Crow Agency where the Crow Tribal Chairman declared a disaster. At the height of the flooding, the Big Horn County Sheriffs office is quoted as saying, there is water everywhere. Hundreds of people were evacuated as flooding affected every community on the Crow Reservation. Fifteen to twenty homes were heavily impacted by the flooding. Interstate 90 south of Hardin to the Wyoming State line was closed for five days (May 21-26). Water rescues were required on the I-90 frontage road south of Crow Agency. Highway 212 was also closed for a period of time and at one point had water 3 feet deep overtopping the roadway. Railroad tracks and numerous rural roads were washed out in the area. In addition, flooding near Hardin brought down telephone equipment that handles 911 and long-distance calls for major cities and towns in eastern Montana.

The Bighorn River above Tullock Creek crested at a record 10.86 feet on May 23rd. The Little Bighorn River at Hardin rose above flood stage from May 22nd through May 27th and crested at a record 12.32 feet on May 23rd.

Damage estimates based on FEMA reviews and Individual Assistance approvals.

Flood, Yellowstone

When
May 21, 8:00 AM MST to May 26, 11:00 AM MST
Where
Yellowstone County, 8.67 mi E of Mossmain to 5.42 mi ESE of Pompeys Pillar
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
45.657, -108.502

Widespread rainfall of 2 to 3 inches with locally higher amounts fell across the Yellowstone County area during a two day period. Billings had its all-time daily rainfall record broke on May 24th with 3.12 inches. This was just a part of a record setting precipitation month for Billings which totaled 9.54 inches. This rainfall on top of an already wet month resulted in some streams and creeks over Southern Yellowstone County to overflow their banks. Flooding occurred on Blue Creek in the Briarwood area. Several homes and structures were surrounded by water on Aviemore Court where some voluntary evacuations occurred. In addition, the Briarwood Golf Course was inundated with water.

Pryor Creek was out of its banks resulting in water spilling over a dike in a low lying area of Huntley. Fly Creek near Pompey was out of its banks and flooded a roadway leading to town. Flooding occurred along most of Pryor Creek between the towns of Pryor and Huntley. In addition, county officials reported that Pryor Creek Road Bridge between Interstates 90 and 94 was washed out.

Blue Creek Subdivision at Jene Helene Avenue flooded many homes and the Briarwood Golf Club May 20th-22nd. This resulted in the Billings Fire Department issuing voluntary evacuation orders. In addition, flash flooding occurred in Billings on May 24th forcing many road closures downtown and causing large boulders to fall off the Rimrocks. Flooding from Pryor Creek inundated a Huntley neighborhood and destroyed Pryor Creek Road on May 22nd.

The Yellowstone River at Billings went above flood stage on May 25th through May 26th. The river crested at 13.92 feet on May 26th.

In addition, a man operating a backhoe trying to save his house, drowned near Pryor Creek. The roadway had washed out from underneath the backhoe.

Damage estimates based on FEMA reviews and Individual Assistance approvals.

Flood, Treasure

When
May 21, 1:00 PM MST to May 31, 11:59 PM MST
Where
Treasure County, 10.86 mi WNW of Myers to 6.7 mi NNE of Sanders
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.330, -107.546

Heavy rainfall caused significant lowland flooding of rivers and streams across Treasure County, including some flooding and damage to area roads. The most concentrated flooding occurred along Muggins, Boxelder and Sarpy Creeks feeding into the Yellowstone River. Sarpy Creek flooding impacted travel on Highway 10. Across the entire county, an estimated half dozen roads were washed out. Additional heavy rainfall of 1-2 inches on May 29-30th resulted in prolonged flooding into the month of June. Specific damage estimates were not known.

Flood, Rosebud

When
May 21, 1:00 PM MST to May 29, 12:00 AM MST
Where
Rosebud County, 8.35 mi SW of Nichols to 5.93 mi E of Ingomar
Cause
Heavy Rain
Property damage
$225,000
Reported by
Emergency Manager
Coordinates
46.152, -106.883

Heavy rainfall caused rivers and streams to rise significantly resulting in some flooding. High water caused difficult passage on the road going into the town of Rosebud and water covered Highway 12 in the Hammond Valley. At the height of the flooding, Highway 12 was closed due to flooding from Ingomar to Forsyth.

The Yellowstone River at Forsyth went above flood stage with minor lowland flooding reported from May 22nd through May 29th. The river crested at 12.35 feet on the 24th and 12.18 feet on the 28th.

Damage estimates based on FEMA reviews and Individual Assistance approvals.

Flood, Rosebud

When
May 23, 1:00 AM MST to May 30, 12:00 PM MST
Where
Rosebud County, 3.82 mi NNW of Lame Deer to 10.85 mi WSW of Brandenberg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.647, -106.712

Highway 212 was closed on Lame Deer Divide due to the road sliding down a hill. Significant lowland flooding was also reported along Rosebud Creek. Sandbagging efforts were required on the Tongue River to avoid flooding of homes in the St Labre and Ashland areas.

Flood, Powder River

When
May 23, 1:00 PM MST to May 26, 1:00 PM MST
Where
Powder River County, 23.87 mi NNW of Sonnette to 11.1 mi ESE of Powderville
Cause
Heavy Rain
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
45.709, -106.121

Rainfall amounts ranging from 4-6 inches resulted in significant flooding across Powder River County. Most tributaries feeding the Powder and Little Powder River reported flooding. The Little Powder River subsequently flooded with water reported as flooding Highway 59 in several spots. This flooding resulted in numerous roads being washed out. Flood damage estimates were based on FEMA reports and Individual Assistance approvals.

Flood, Park

When
May 24, 1:00 PM MST to May 27, 12:00 PM MST
Where
Park County, 7.31 mi W of Clyde Park to 7.12 mi NNW of Hunters Hot Spgs
Cause
Heavy Rain
Property damage
$130,000
Reported by
County Official
Coordinates
45.896, -110.750

County officials reported significant flooding across Park County, especially along the foothill locations and on the Shields River in the northern part of the county. The Shields River and its tributaries experienced significant flooding with adjacent low lying areas under water. Some of the creeks that were impacted by high water included Mission, Billman, and Fleshman Creeks. County officials also reported that several roads were closed, damaged and eventually washed out by high water. During the height of the event, the Department of Transportation closed the eastbound lanes of Interstate 90 at Springdale due to water over the road from Peterson Creek.|Damage estimates were based on FEMA reports and Individual Assistance approvals.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Carbon2011-05-2184FemaleIn WaterDirect
Flood, Yellowstone2011-05-22MaleHeavy Equipment/ConstructionDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308648, 308649, 308650, 308651, 308816, 316112, 338130, 313379, 309027, 309028, 339734, 339731, 339732.